Thiazide-induced severe hypercalcemia: A case report and review of literature

Harit V. Desai, Kaushang Gandhi, Mala Sharma, Michaud Jennine, Parminder Singh, Maureen Brogan

Research output: Contribution to journalArticle

23 Scopus citations

Abstract

Most common causes of hypercalcemia are hyperparathyroidism, malignancy, vitamin D-mediated conditions such as sarcoidosis, and vitamin D toxicity. Less commonly, hypercalcemia can be caused by drugs such as thiazide diuretics and lithium. Mild hypercalcemia is usually asymptomatic but severe hypercalcemia is associated with nausea, vomiting, abdominal pain, excessive thirst, muscle weakness, lethargy, confusion, and fatigue. We are reporting a case of abdominal pain and altered mental status caused by thiazide-induced severe hypercalcemia of 19.8 mg/dL. This is the most severe case of thiazide-induced hypercalcemia that we have seen reported. Patients on thiazide diuretics should have their electrolytes frequently checked, especially patients on calcium supplements. Management usually includes hydration and discontinuation of drugs causing hypercalcemia.

Original languageEnglish (US)
Pages (from-to)e234-e236
JournalAmerican journal of therapeutics
Volume17
Issue number6
DOIs
StatePublished - Nov 1 2010

    Fingerprint

Keywords

  • diuretics
  • hydrochlorothiazide
  • hypercalcemia

ASJC Scopus subject areas

  • Pharmacology
  • Pharmacology (medical)

Cite this